New York, 2013

Damaging Wind in New York, August 9, 2013

August 9, 2013 · NWS OKX · 1 event in 1 county or zone

Isolated severe thunderstorms formed along a pre-frontal trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Isolated severe thunderstorms formed along a pre-frontal trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 9, 1:08 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 9, 1:08 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
208 PM EDT FRI AUG 9 2013

.SYNOPSIS...
A COLD FRONT AND PRE-FRONTAL TROUGH WILL APPROACH FROM THE WEST
TODAY AND PASS THROUGH THE AREA THIS EVENING. HIGH PRESSURE BUILDS
IN OVER THE WEEKEND AND INTO MONDAY. ANOTHER COLD FRONT WILL THEN
MOVE THROUGH TUESDAY INTO TUESDAY NIGHT...FOLLOWED BY THE RETURN
OF HIGH PRESSURE FOR WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST GENERALLY ON TRACK. MINOR ADJUSTMENTS TO TEMPS AND TD
GRIDS. WIDESPREAD RAINFALL APPEARS TO BE MOSTLY DONE FOR THE
REGION. NOW MONITORING THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS WITH INCREASING INSTABILITY IN REGION OF THINNING
CLOUD COVER ACROSS THE WESTERN HALF OF THE AREA. HEAVY RAINFALL
WILL BE POSSIBLE WITH ANY STORMS DUE TO HIGHER MOISTURE. ACROSS
MOST OF THE AREA...WINDS LOOK TO BE THE MAIN THREAT WITH THE
STORMS...CONSIDERING THE RELATIVELY STRONGER WINDS ABOVE THE
SURFACE. HAIL IS UNLIKELY WITH THE MOIST PROFILE AND WEAKER LAPSE
RATES AT HIGHER LEVELS. WITH THE WAVE OF LOW PRESSURE CENTERED TO
THE N OF THE AREA...BACKED WINDS OVER THE NEXT FEW HOURS MAY LEAD
TO A LOW-END THREAT OF A BRIEF TORNADO ACROSS NORTHERN PORTIONS OF
OUR CT COUNTIES.

DUE TO 1 TO 3 INCHES OF RAINFALL HAVING ALREADY OCCURRED ACROSS
PORTIONS OF THE LOWER HUDSON...NORTHEAST NEW JERSEY...AND NORTHERN
FAIRFIELD COUNTIES...WILL CONTINUE WITH A FLASH FLOOD WATCH
THROUGH THIS EVENING FOR THESE AREAS. CONSIDERING THE HIGH PWATS
BEING WORKED ON BY PASSING SHORTWAVES AND AN APPROACHING
FRONT...MORE HEAVY RAINFALL IS EXPECTED...WHICH COULD RESULT IN
LOCALIZED FLASH FLOODING WHERE HEAVY RAINFALL HAS ALREADY
FALLEN.

THERE IS A HIGH RISK FOR RIP CURRENTS AT THE ATLANTIC BEACHES
TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
COLD FRONT WILL MOVE THROUGH BETWEEN 00Z AND 12Z SATURDAY...SO
EXPECT SHOWERS AND THUNDERSTORMS TO WEAKEN AND END FROM WEST TO EAST
LATE FRIDAY NIGHT INTO SATURDAY MORNING. HIGH PRESSURE BUILDS IN FOR
SATURDAY AND USHERS IN A DRIER AIRMASS. DESPITE THE PASSAGE OF A
COLD FRONT...MOSTLY CLEAR SKIES AND DOWNSLOPING...OFFSHORE WINDS
WILL ALLOW FOR WARMER TEMPERATURES...WITH HIGHS RANGING FROM THE
LOWER 80S INLAND TO UPPER 80S IN THE NYC METRO REGION.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
QUIET WEATHER SHOULD PREVAIL FOR MOST OF THE LONG TERM PERIOD AS
HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN FOR MUCH OF THE
TIME. IT LOOKS LIKE THE ONLY CHANCES OF SHOWERS AND THUNDERSTORMS
WILL BE MONDAY NIGHT THROUGH TUESDAY EVENING AS A COLD FRONT
APPROACHES AND PASSES THROUGH.

TEMPERATURES ARE EXPECTED TO BE CLOSE TO NORMAL THROUGH
TUESDAY...THEN A LITTLE COOLER THAN NORMAL WEDNESDAY AND THURSDAY.
TUESDAY COULD BE ON THE MUGGY SIDE...OTHERWISE COMFORTABLE HUMIDITY
LEVELS ARE EXPECTED.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL PUSH ACROSS THE REGION LATE THIS AFTERNOON
INTO THIS EVENING...FOLLOWED BY HIGH PRESSURE FOR THIS WEEKEND.

A SURFACE TROUGH OUT AHEAD OF A COLD FRONT THIS AFTERNOON WILL
RESULT IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS
AFTERNOON. ANY STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS AND
BRIEF WIND GUSTS UP TO 40 MPH.

WINDS THIS AFTERNOON WILL BE FROM THE SOUTH-SOUTHWEST WITH SPEEDS
BETWEEN 10 AND 15 KT. GUSTS INTO THE LOWER 20 KT RANGE CAN BE
EXPECTED.

COLD FRONT CLEARS AREA THIS EVENING WITH CONDITIONS IMPROVING TO
VFR. SOME PATCHY MVFR FOG MAY LINGER FOR A WHILE THIS EVENING
BEFORE DRIER AIR WORKS IN ON A W/NW FLOW AT LESS THAN 10 KT.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO UNCERTAINTY IN
TIMING AND AREAL EXTENT OF CONVECTION TODAY.

KLGA FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO UNCERTAINTY IN
TIMING AND AREAL EXTENT OF CONVECTION TODAY.

KEWR FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO UNCERTAINTY IN
TIMING AND AREAL EXTENT OF CONVECTION TODAY.

KTEB FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO UNCERTAINTY IN
TIMING AND AREAL EXTENT OF CONVECTION TODAY.

KHPN FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO UNCERTAINTY IN
TIMING AND AREAL EXTENT OF CONVECTION TODAY.

KISP FCSTER COMMENTS: AMENDMENTS LIKELY DUE TO UNCERTAINTY IN
TIMING AND AREAL EXTENT OF CONVECTION TODAY. POSSIBLE IFR CIGS
LASTING INTO THE AFT.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.SAT-SUN...VFR.
.MON...MAINLY VFR.
.MON NIGHT-TUES...POSSIBLE SHRA/TSRA WITH MVFR CONDITIONS.
.WED...VFR.

&&

.MARINE...
WINDS PICK UP FROM THE S TO SW...ALLOWING WAVES TO BUILD TO 5 TO 7
FT ON THE COASTAL OCEAN WATERS LATER TODAY. THERE MAY BE OCCASIONAL
WIND GUSTS TO 25 KT ACROSS THE EASTERN COASTAL OCEAN WATERS BY THE
END OF THE DAY. SCA CONDITIONS CONTINUE INTO TONIGHT FOR THE
COASTAL OCEAN ZONES. WAVES WILL SLOWLY COME DOWN THROUGH SATURDAY
MORNING. AS SUCH...SCA FOR HAZARDOUS SEAS REMAINS IN EFFECT FOR
THE OCEAN WATERS.

CONDITIONS WILL REMAIN BELOW SCA LEVELS FOR THE REST OF THE FORECAST
PERIOD AS WINDS REMAINS NEAR OR BELOW 10 KT.

&&

.HYDROLOGY...
AN ADDITIONAL HALF INCH TO AN INCH OF RAINFALL WILL BE POSSIBLE
FROM THIS MORNING THROUGH TONIGHT WITH LOCALLY HIGHER AMOUNTS. THE
HIGHER AMOUNTS WILL GENERALLY BE NORTH AND WEST OF THE CITY. THERE
IS A DECENT CHANCE OF ADDITIONAL MINOR URBAN/POOR DRAINAGE AND
SMALL STREAM FLOODING...AS WELL AS SOME LOCALIZED FLASH FLOODING.

NO SIGNIFICANT PCPN IS EXPECTED SAT-THU.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR CTZ005.
NY...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NYZ067>070.
NJ...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NJZ002-004-
     103-104.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
     SATURDAY FOR ANZ350-353-355.

&&

SYNOPSIS...JC/JP
NEAR TERM...PICCA/JP
SHORT TERM...JP
LONG TERM...JC
AVIATION...BC
MARINE...JC/JP
HYDROLOGY...JC/JP
Hazardous weather outlook, Aug 9, 7:45 AM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
845 AM EDT FRI AUG 9 2013

CTZ006>012-NJZ006-105>108-NYZ071>074-078-079-176-177-101245-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-HUDSON-WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-
EASTERN UNION-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
845 AM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

MODERATE TO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY INTO THE
FIRST PART OF TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION.
LOCALIZED FLASH FLOODING IS A POSSIBILITY WITH ANY THUNDERSTORMS
THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-NJZ002-004-103-104-NYZ067>070-101245-
NORTHERN FAIRFIELD-WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-
EASTERN BERGEN-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
845 AM EDT FRI AUG 9 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

MODERATE TO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY INTO THE
FIRST PART OF TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION.
LOCALIZED FLASH FLOODING IS A POSSIBILITY WITH ANY THUNDERSTORMS
THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-080-081-178-179-101245-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
845 AM EDT FRI AUG 9 2013

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

MODERATE TO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY INTO THE
FIRST PART OF TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION.
LOCALIZED FLASH FLOODING IS A POSSIBILITY WITH ANY THUNDERSTORMS
THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-101245-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
845 AM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 9, 8:21 AM EST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
921 AM EDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      NEWBURGH                41.50N  74.02W
08/09/2013                   ORANGE             NY   SKYWARN SPOTTER

            8 INCHES OF WATER FLOWING DOWN UNION AVE IN
            GARDENERTOWN

&&

TFM
Local storm report, Aug 9, 8:55 AM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
955 AM EDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     WEST HAVERSTRAW         41.21N  73.99W
08/08/2013                   ROCKLAND           NY   LAW ENFORCEMENT

            THERE ARE MULTIPLE REPORTS OF NUMEROUS TREES
            DOWN...SOME ON HOUSES.

0442 PM     TSTM WND DMG     WEST HAVERSTRAW         41.20N  73.99W
08/08/2013                   ROCKLAND           NY   FIRE DEPT/RESCUE

            TREES WERE REPORTED DOWN IN THE VICINITY OF OVERLOOK
            ROAD NEAR HIGHWAY 9W.

0443 PM     TSTM WND DMG     1 NNE WEST HAVERSTRAW   41.21N  73.98W
08/08/2013                   ROCKLAND           NY   FIRE DEPT/RESCUE

            PART OF A ROOF WAS TORN OFF OF AN APARTMENT BUILDING IN
            VILLAGE ON THE GREEN.

0443 PM     TSTM WND DMG     WEST HAVERSTRAW         41.21N  73.98W
08/08/2013                   ROCKLAND           NY   BROADCAST MEDIA

            A PARTIAL ROOF COLLAPSE WAS REPORTED AT A BUILDING ON
            RAILROAD AVENUE.

0444 PM     TSTM WND DMG     1 NNW SAMSONDALE        41.22N  73.98W
08/08/2013                   ROCKLAND           NY   FIRE DEPT/RESCUE

            NUMEROUS TREES WERE REPORTED DOWN...SOME ON HOUSES AND
            POWERLINES ON HOKE DRIVE IN STONY POINT.

0515 PM     TSTM WND DMG     1 SE DIXIE              41.25N  73.84W
08/08/2013                   WESTCHESTER        NY   LAW ENFORCEMENT

            A TREE WAS REPORTED DOWN AT THE INTERSECTION OF
            HUNTERBROOK ROAD AND OLD LOGGING ROAD.

0517 PM     TSTM WND DMG     YORKTOWN                41.30N  73.81W
08/08/2013                   WESTCHESTER        NY   LAW ENFORCEMENT

            A TREE WAS REPORTED DOWN ON LORRETTA STREET NEAR OLD
            YORKTOWN ROAD.

0521 PM     TSTM WND DMG     1 WSW JEFFERSON VALLEY- 41.32N  73.81W
08/08/2013                   WESTCHESTER        NY   LAW ENFORCEMENT

            A TREE WAS REPORTED DOWN AT 3250 OLD YORKTOWN ROAD.

0753 AM     FLASH FLOOD      MIDDLETOWN              41.45N  74.42W
08/09/2013                   ORANGE             NY   SKYWARN SPOTTER

            VEHICLE RESCUES ON DOLSONTOWN RD

0920 AM     FLASH FLOOD      NEWBURGH                41.50N  74.02W
08/09/2013                   ORANGE             NY   SKYWARN SPOTTER

            8 INCHES OF WATER FLOWING DOWN UNION AVE IN
            GARDENERTOWN

&&

TFM
Special weather statement, Aug 9, 1:36 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
236 PM EDT FRI AUG 9 2013

NYZ078-177-091915-
NORTHERN NASSAU-NORTHWEST SUFFOLK-
236 PM EDT FRI AUG 9 2013

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN NASSAU AND SUFFOLK
COUNTIES...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
CENTERPORT TO GLEN COVE...OR ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF NORTHPORT TO GLEN COVE...AND MOVING EAST AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 35 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO 1.5 INCHES AN HOUR...IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4087 7370 4085 7366 4090 7364 4092 7357
      4092 7352 4090 7349 4093 7351 4095 7349
      4094 7344 4091 7342 4096 7340 4093 7335
      4093 7328 4091 7321 4093 7316 4097 7317
      4098 7312 4097 7300 4085 7316 4083 7376

JM

The radar

The Brookhaven radar (KOKX), 36 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suffolk

When
August 9, 2:10 PM EST
Where
Suffolk County, 0.83 mi E of Middleville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.899, -73.284

High winds downed multiple trees that brought wires down along Bernard Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475711.